Post Treatment Side Effects

  • 4 replies
  • 55 subscribers
  • 590 views

Hi I was diagnosed with Anal cancer and completed treatments 18 months ago treatment was chemo with radiotherapy running concurrently. Currently awaiting the 18 month scan to confirm everything clear . Am struggling with post radiotherapy side effects with intense pain on urination and very sore skin basically whole undercarriage! Suffered bad burns from radiotherapy. Cleared by urology as everything ok on examination and only options been given are barrier creams . Have tried many and nothing seems to offer relief or heal . I have anal bleeding at times which again is due to the condition of skin apparently nothing to worry about . The sore bleeding skin only started towards the end of radiotherapy and I feel a bit abandoned now. There have also been suggestions menopause not helping but whilst I’m not entirely on board with this I’m also using vaginal oestrogen .. again can’t see any impact and not sure where they are going with this . 
They also report a lot of anal scarring and I’m coping with not being able to run fast enough on days when my stomach is upset .. I think Usain Bolt would struggle to be quick enough .any advice on dealing with either issues welcome .. be nice to know I’m not the only one as genuinely mortified on the occasions I get caught out ! . 

  • Hi RT62, I am coming up 23months post treatment and still wary of different foods and their impact on my new digestive system and was put on a FODMAP diet via nhs dietician for 3 months to which changed frequency from five times a day to two in the morning and possibly one in the evening but only if I had eaten a lot of fibre. This was dealt with in the first year of post treatment and maybe you could get your oncologist to refer you. I didn’t suffer sore urination once the skin settled down after a couple of months from treatment so cannot really say much about that. Opening my bowels did give discomfort for a long time and they diagnosed anal fibrosis and stenosis. I personally don’t think oncologist seem to worry about that as it’s a fallout from treatment unfortunately. I did some research and now use a tamanu oil mixed with some carrier oil and physically massage this using a finger around and inside a clean anus. I have felt a big improvement in pain and even my oncologist said on examination she felt it was easier. Have you tried pelvic floor exercises including the lifting of the anus. I had been referred to a pelvic floor physiotherapist at my hospital who showed me how to do this. I think it might be a good idea to get referred as this can help with urgency. It’s disappointing that some oncology departments don’t refer post treatment anal cancer patients to services unless you push for them. Why should you suffer in silence and you could asked to be referred to the late effects clinic if your hospital has one. The bleeding is common if you have stenosis narrowing of the anus causing the skin to split but also as you did any bleeding should get checked out. I have read ladies of a certain age, menopause can be brought forward by the treatment and we know this can cause dryness. Your suffering seems to have gone on for a long while and hope your problems get sorted out.

  • Thankyou so much for the advice . I kept a food diary and did identify a few foods that I def have to avoid but much of the time when I do have a problem there’s no specific trigger I can see . I think I’m getting to read my body better but can still get caught. I shall look for the oil you mention and give that a go , and based on what I’ve read here try seven cream . 
    I do speak to the late effects team but find their advice so far been a bit weak . I guess I need a bit of patience as know the body can take a long time to adjust to the new normal but will also start pelvic floor exercises again ! Think today I let things get me down which is unusual! 

  • Hello RT62

    I am so sorry that you have started experiencing these problems and that you are not getting full support from the team that treated you.  There is a lot of support and specific advice on https://www.prda.org.uk/support/, and here on the MacMillan site.

    I have extremely tender skin fifteen months out of treatment but very little bleeding as long as I keep my stools soft, but it sounds as though that isn't the problem for you with upset stomachs which must be difficult to deal with.

    I am sorry I can't be of more help but do hope that Jaycee's advice is more useful.

    Irene xx

  • Hi RT62, congrats on finishing your treatments and being on the road to a hopefully better life!

    The intense pain and bleeding sound pretty severe for being this far post-treatment. It's a shame you're feeling abandoned by your team, which I get too. But I never had the kindness and caring that seem the norm in England.

    I'm glad Jaycee has responded. I hadn't heard of or considered anal massage until she brought it up in this forum and I've found it very helpful (I'm a little over a year past treatment.) In the mornings I have to stay close to the bathroom and frequently scurry ignominiously to make it on time, but once morning coffee is all settled I'm usually (not 100%) okay for the rest of the day. It's been a while since I experienced a true episode of incontinence but I'm never confident that I won't! The balance between soluble and insoluble fiber is a delicate one and we all have to figure out just what our own bowels will tolerate. I love spicy food, but have had to dial that way back. Just not worth it any more. 

    I think that with symptoms like yours it's appropriate to grab your caregivers by the collective beard and demand that they step up. Skin that sore, let alone intense pain during urination, sound like symptoms that need active and close oversight, not just sending you home with another cream. 

    Keep us posted! I want much better for you.

    Hugs

    Suz